C. difficile

Clostridium difficile is the major cause of nosocomial diarrhea and pseudomembranous colitis. C. difficile infection usually occurs when the normal microflora of the intestinal tract is altered or killed by antibiotics. Once C. difficile growth begins, toxins A and B are produced, causing diarrhea and colitis.

The disease can be treated with metronidazole or vancomycin, but relapses occur in about 20% of patients who develop the infection.

 

Further Reading

Importance of Stool Toxin Testing by J.H. Boone, TECHLAB®

Evaluation of Diagnostic Tests for Clostridium difficile Infection by Jonathan Swindells, Nigel Brenwald, Nathan Reading, and Beryl Oppenheim, Journal of Clinical Microbiology

C. Diff Quik Chek Complete Enzyme Immunoassay Provides a Reliable First-Line Method for Detection of Clostridium difficile in Stool Specimens by Criziel D. Quinn, Susan E. Sefers, Wisal Babiker, Ying He, Romina Alcabasa, Charles W. Stratton, Karen C. Carroll, and Yi-Wei Tang, Journal of Clinical Microbiology